Cancer Res Treat.  2008 Dec;40(4):211-213.

TTP-HUS Associated with Sunitinib

Affiliations
  • 1Division of Hematology-Oncology, Department of Medicine, Samsung Medical Center, Sungkyunkwan University School of Medicine, Seoul, Korea. hoy.lim@samsung.com

Abstract

Thrombotic thrombocytopenic purpura-hemolytic uremic syndrome (TTP-HUS) is a rare condition that is severe and may be fatal. Adverse reactions to drugs increasingly are reported as probable causes of TTP-HUS. Many chemotherapeutic agents have also been implicated in causing TTP-HUS. We reported a woman with metastatic renal cell carcinoma who presented with TTP- HUS associated with sunitinib. She had gross hematuria and generalized edema. The hemoglobin concentration was 8.9 g/dl and the platelet count was 46,000/mm3. Her reticulocyte count was increased to 4.1% and the peripheral blood smear revealed red blood cell fragmentation and spherocytes. The patient completely recovered after discontinuing the use of sunitinib and undergoing plasmapheresis. Because of the increasing use of sunitinib in the treatment of cancer patients, oncologists should be aware of the possibility of TTP-HUS related to sunitinib, as early recognition and prompt therapeutic intervention can be beneficial.

Keyword

Purpura; Thrombotic thrombocytopenic; Hemolytic uremic syndrome; Sunitinib malate

MeSH Terms

Carcinoma, Renal Cell
Edema
Erythrocytes
Female
Hematuria
Hemoglobins
Hemolytic-Uremic Syndrome
Humans
Indoles
Plasmapheresis
Platelet Count
Purpura
Pyrroles
Reticulocyte Count
Spherocytes
Hemoglobins
Indoles
Pyrroles
Full Text Links
  • CRT
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error